Oklahoma, 2010

Drought in Oklahoma, August 1 to 16, 2010

August 1 to 16, 2010 · NWS OUN · 1 event in 1 county or zone

Very dry conditions had existed over Harper county for a few months with below normal precipitation totals occurring since June. It is too early to tell what impacts the dry conditions would have on area crops.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Very dry conditions had existed over Harper county for a few months with below normal precipitation totals occurring since June. It is too early to tell what impacts the dry conditions would have on area crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 9:59 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 31, 9:59 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1059 PM CDT SAT JUL 31 2010

.AVIATION...
RESIDUAL EFFECTS OF THE STORMS IN W OK SHOULD BE LIMITED TO
THICKER ANVIL DEBRIS OVERNIGHT. OTHERWISE CONTINUED VFR WITH ONLY
A FEW HIGH-BASED CU OR AC... MAINLY ON A DIURNAL CYCLE BUT A FEW
MAY PERSIST OVERNIGHT AND INTO THE MORNING. SFC FRONT APPEARS TO
BE ACROSS N OK WITH ANOTHER TROUGH OR WIND SHIFT ACROSS S OK.
THESE FEATURES LIKELY TO WASH OUT ON SUNDAY... LESSENING THE
CONVECTIVE POTENTIAL.

&&

.PREV DISCUSSION... /ISSUED 823 PM CDT SAT JUL 31 2010/

UPDATE...
DID A QUICK UPDATE TO ACCOUNT FOR THE CURRENT
SHOWERS/THUNDERSTORMS. DESPITE WEAKENING INTENSITIES... ACTIVITY
SEEMS TO BE TRYING TO DEVELOP A COLD POOL THAT MAY HELP STORMS
LAST FURTHER EAST THAN PREVIOUSLY FORECASTED.

PREV DISCUSSION... /ISSUED 637 PM CDT SAT JUL 31 2010/

AVIATION...
VFR WITH PREVAILING SCT CLOUDS GENERALLY 6-8K FT. SHRA/TSRA MOST
NUMEROUS IN THE KCSM AREA AND PERHAPS INTO KHBR FOR A COUPLE HRS
THIS EVENING... OTHERWISE CONVECTION TOO ISOLATED TO MENTION IN
TAFS. DEWPOINT DEPRESSIONS APPROACHING 40F NEAR THE CURRENT
CONVECTION... SO THERE WILL BE SOME MICROBURST POTENTIAL THIS
EVENING.

PREV DISCUSSION... /ISSUED 254 PM CDT SAT JUL 31 2010/

DISCUSSION...
A WEAK FRONT/OUTFLOW BOUNDARY HAS DRIFTED INTO OK... ALTHOUGH ITS
EXACT LOCATION IS RATHER ILL-DEFINED DUE TO SURFACE WINDS BACKING AHEAD
OF THE FRONT IN CENTRAL OK. A FEW SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON AND THIS
EVENING. AFTERNOON SATELLITE WAS INDICATING A COUPLE OF AREAS OF
ENHANCED CU FIELDS... ACROSS NORTH CENTRAL OK... FROM THE
NORTHEAST TX PANHANDLE EXTENDING INTO SOUTHWEST OK... AND NEAR AND
JUST SOUTH OF THE RED RIVER. THESE AREAS... MOST OF WHICH ALSO
COINCIDE WITH WEAK LOW LEVEL MOISTURE CONVERGENCE FIELDS... WILL
LIKELY BE THE THE MOST FAVORABLE LOCATIONS FOR INITIAL
SHOWER/STORM DEVELOPMENT. THE LACK OF ANY SIGNIFICANT UPPER
SUPPORT... ALONG WITH THE PRESENCE OF THE UPPER RIDGE CENTERED
OVER THE WESTERN PART OF THE AREA THIS AFTERNOON... WILL LIKELY
PRECLUDE MORE WIDESPREAD DEVELOPMENT.

DRY WEATHER IS EXPECTED FOR SUNDAY AS THE FRONT FURTHER WEAKENS
WHILE MOVING BACK NORTH. HOWEVER... A REMOTE POSSIBILITY FOR AN
ISOLATED SHOWER OR TWO WILL CONTINUE OVER NW OKLAHOMA.

THE UPPER RIDGE IS FORECAST TO SHIFT SLOWLY TO THE EAST OVER THE
NEXT COUPLE OF DAYS... BECOMING CENTERED OVER EASTERN ARKANSAS BY
MONDAY. MEANWHILE... THE NAM... GFS... AND TO SOME EXTENT THE
ECMWF... ARE INDICATING THAT A WEAK UPPER LEVEL EASTERLY WAVE...
MOVING WEST AROUND THE UPPER RIDGE...  WILL TURN MORE TO THE
NORTHWEST AND MOVE ACROSS THE WESTERN PORTION OF THE AREA ON MONDAY.
HOWEVER... THE MODELS ALSO AGREE IN VEERING THE LOW LEVEL FLOW MORE
TO THE SOUTHWEST AND DECREASING THE AMOUNT OF LOW LEVEL MOISTURE.
GIVEN THE WEAKNESS OF THIS FEATURE... AND THE EXPECTED LOW-LEVEL
DRYING... WE WILL NOT INTRODUCE POPS FOR MONDAY ATTM.

OKLAHOMA MESONET AT MID AFTERNOON INDICATES A FEW LOCATIONS WITH
HEAT INDEX VALUES REACHING 105... WHILE MOST OF THE AREA HAD VALUES
IN THE UPPER 90S TO NEAR 102. IT APPEARS THAT THE COMBINATION OF
THE HOT TEMPERATURES AND RELATIVELY HIGH DEWPOINTS IN THE LOWER 70S
COULD PUSH HEAT INDEX VALUES TO NEAR 105 IN SOME AREAS ON SUNDAY.
WHILE THE HEAT WILL CONTINUE INTO MONDAY... THE HEAT INDEX VALUES
ARE FORECAST TO FALL BY SEVERAL DEGREES ON MONDAY DUE TO THE
SOMEWHAT DRIER AIR MOVING INTO THE REGION.

FEW CHANGES MADE TO THE EXTENDED PERIODS. THE OPERATIONAL GFS... AND
TO SOME EXTENT THE ECMWF... ARE BACKING OFF ON THEIR EFFORTS TO
BRING ANOTHER FRONT INTO OKLAHOMA AROUND THE MIDDLE OF NEXT
WEEK... WHILE THE GFS ENSEMBLE MEAN REMAINS MORE OPTIMISTIC.
GIVEN WE HAVE ONLY LOW POPS ACROSS THE NORTH... WILL LEAVE THOSE
BE FOR NOW. NO MAJOR TEMPERATURE CHANGES EXPECTED THROUGH MUCH OF
NEXT WEEK ACROSS THE AREA WITH AFTERNOON HIGHS GENERALLY WITHIN A
FEW DEGREES EITHER SIDE OF THE CENTURY MARK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75 100  75 101 /  20  10  10  10
HOBART OK         74 101  74 101 /  20  10  10  10
WICHITA FALLS TX  76 102  76 102 /  10  10  10  10
GAGE OK           71 100  73 101 /  20  10  10  10
PONCA CITY OK     76  97  77 101 /  20  10  10  10
DURANT OK         77 102  76 101 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/24/24
Hazardous weather outlook, Jul 31, 10:45 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SAT JUL 31 2010

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT... ALTHOUGH
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE.

DISCUSSION...
A WEAK COLD FRONT LOCATED ACROSS FAR NORTHERN OKLAHOMA EARLY THIS
AFTERNOON WILL CONTINUE TO MOVE VERY SLOWLY SOUTHWARD THROUGH
TONIGHT. WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
AND OVERNIGHT NEAR AND NORTH OF THIS FRONT... WITH THE HIGHEST
CHANCE IN NORTHWEST OKLAHOMA. A FEW ISOLATED THUNDERSTORMS MAY ALSO
OCCUR DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. ISOLATED STRONG STORMS
PRODUCING STRONG WINDS WILL BE POSSIBLE... BUT ATMOSPHERIC WINDS
WILL REMAIN LIGHT AND WIND SHEAR WILL BE LOW SO THE CHANCES OF
SEVERE THUNDERSTORMS WILL BE LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDEX VALUES WILL CLIMB TO 100 TO 105 ACROSS MUCH OF
THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MID-WEEK ACROSS PORTIONS
OF NORTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
PERSISTENT AFTERNOON HEAT INDEX VALUES OVER 100 ARE EXPECTED NEXT
WEEK. WITH THE PERSISTENCE OF THIS HEAT... CAUTION SHOULD BE
EXERCISED WHEN PLANNING OUTDOOR WORK AND ACTIVITIES OVER THE NEXT
FEW DAYS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SUNDAY.

30

In the hours before

Special weather statement, Jul 31, 6:32 PM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT SAT JUL 31 2010

OKZ016-022-035-010100-
CUSTER OK-WASHITA OK-KIOWA OK-
732 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...KIOWA AND WASHITA
COUNTIES.

AT 732 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM
CLINTON TO 7 MILES SOUTHWEST OF GOTEBO...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3558 9873 3498 9872 3498 9906 3557 9907
Special weather statement, Jul 31, 7:01 PM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT SAT JUL 31 2010

OKZ016-022-035-010130-
CUSTER OK-WASHITA OK-KIOWA OK-
801 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...KIOWA AND WASHITA
COUNTIES.

AT 801 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES SOUTHEAST OF CUSTER CITY TO 4 MILES NORTHEAST OF GOTEBO...
MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3570 9902 3570 9863 3496 9861 3494 9904
Special weather statement, Jul 31, 8:20 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT SAT JUL 31 2010

OKZ023-010245-
CADDO OK-
920 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

AT 920 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALBERT...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3538 9815 3502 9815 3504 9856 3533 9859
Special weather statement, Jul 31, 8:47 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
947 PM CDT SAT JUL 31 2010

OKZ023-010300-
CADDO OK-
947 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

AT 947 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
ALBERT...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3530 9819 3499 9824 3511 9853 3533 9849
Local storm report, Jul 31, 9:51 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1051 PM CDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     1 W BURNS FLAT          35.36N 99.19W
07/31/2010  M64.00 MPH       WASHITA            OK   ASOS

            THE WIND GUST WAS MEASURED BY THE CLINTON ASOS.

0815 PM     TSTM WND GST     4 NNW FORT COBB         35.15N 98.47W
07/31/2010  M63.00 MPH       CADDO              OK   MESONET

&&

TY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Harper

When
August 1, 12:00 AM CST to August 16, 11:59 PM CST
Where
Harper forecast zone
Reported by
Other Federal Agency
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255342.